Hail, Lackawanna
- When
- May 16, 3:00 PM EST to 3:15 PM EST
- Where
- Lackawanna County, 0.52 mi W of Olyphant
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.470, -75.630
A cold front moved across the region Saturday afternoon, the 16th. Strong and severe thunderstorms developed ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A cold front moved across the region Saturday afternoon, the 16th. Strong and severe thunderstorms developed ahead of the front. These storms produces large hail and winds greater than 58 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 16, 2:02 PM EST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 302 PM EDT SAT MAY 16 2015 .SYNOPSIS... A SOUTHWEST FLOW OF MORE HUMID AIR WILL KEEP CLOUDS AND THE CHANCE OF SHOWERS AND THUNDERSTORMS IN OUR FORECAST INTO TUESDAY. HOWEVER...MOST OF THE PERIOD WILL BE DRY, AND THE SUN WILL BREAK THROUGH THE CLOUDS AT TIMES. && .NEAR TERM /THROUGH TONIGHT/... WEAK FNT/TROF WILL SLIDE THRU THE AREA THIS EVENING AND STALL OVER SRN PA LATE TNGT. XPCT CONV TO FIRE AHD OF THE FNT OVER THE NEXT SVRL HRS...ESP OVER THE SRN TIER AND INTO NEPA. LIMITED SUN THIS AFNT HAS LIMITED THE CAPE. SPC ANALYSIS SHOWS ML CAPES GNRLY BLO 500 J/KG ATTM AND WITH CONV ALREADY FIRING WITH PLENTY OF CLDS...DON/T XPCT THAT MUCH MORE THAN THAT. OFFICE CONCENSUS OPINION IS THAT WLD NEED ABT 1000 J/KG TO APRCH SVR. SO...THREAT SEEMS MINIMAL ATTM. FOR TNGT...ACTIVTY WILL CONT TO DIMINISH AS THE FNT SAGS SOUTH AND WE STABILIZE. JUST SOME LOW CHANCE POPS ACROSS THE FAR SOUTH AND WEST FOR ANY LEFTOVER SHWRS RIDING NORTH OF THE BNDRY. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... COMPLEX SCENARIO AS DIRTY RDG BLDS OVER THE FCST AREA AND THE PLAINS LOW TRUDGES EAST. OLD BNDRY OVER SRN PA SLOWLY WASHES OUT UNDER THE RDG...BUT STILL SEEMS TO FOCUS THE BEST CHANCE OF SHWRS OVER OUR SRN ZONES INTO EARLY MON. EARLY MON...WRN COLD FNT FNLY BEGINS TO MAKE SOME REAL PROGRESS EAST. AFTER A DRY START FOR MUCH OF THE AREA...POPS WILL INCRS FROM WEST TO EAST AS THE SFC FNT APRCHS AND THE UPR RDG GIVES IN AND HEADS INTO NEW ENG, FNT WILL BE SLOW TO CLR OUT OF THE AREA ON TUE AS AN UPR WV DROPS INTO THE CNTRL LAKES. WITH THE SLOWER TIMING...SHWRS MAY LINGER IN THE AREA FOR MUCH OF TUE...ESP OVER THE CNTRL AND ERN ZONES. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... THE EXTENDED PERIOD BEGINS WITH AN UNSEASONABLY COOL, DRY TROF DROPPING OUT OF CANADA ACROSS THE GREAT LAKES. A MEAN TROF SETS UP OVER THE NORTHEAST THROUGH THE REMAINDER OF THE PERIOD, THOUGH THE HEIGHT PATTERN IS RATHER FLAT ACROSS NY/PA. EXCEPT FOR A FEW LINGERING SPRINKLES OR LIGHT SHOWERS OVER THE FAR NORTHEAST TUESDAY NIGHT, THE ENTIRE PERIOD LOOKS DRY. THE BEST SHOT OF COOL AIR COMES THROUGH ON WEDNESDAY, THOUGH THE ECMWF 925MB TEMP PROGS ARE WARMER THAN YESTERDAY'S RUN AROUND 3C-4C. YESTERDAY'S RUN FORECAST CLOSER TO 0C. AFTER A COOLISH WEDNESDAY WITH MAX TEMPS NEAR 60F, IT WILL BE CHILLY WEDNESDAY NIGHT, BUT SO FAR IT APPEARS TOO WARM FOR FROST. TEMPS REBOUND LATE IN THE WEEK, HANGING JUST SLIGHTLY BELOW NORMAL. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... DISTURBANCES MOVING THROUGH THE ATMOSPHERE WILL COMBINE WITH DAYTIME HEATING TO CAUSE SHOWER AND THUNDERSTORM FORMATION THIS AFTERNOON AND EARLY THIS EVENING, POSSIBLY CAUSING BRIEF MVFR RESTRICTIONS. OVERNIGHT, A LOW STRATUS OR LIGHT FOG MAY SET UP DUE TO MOIST NEAR-SURFACE CONDITIONS AND LIGHT WIND FLOW. IFR RESTRICTIONS ARE POSSIBLE, ESPECIALLY AT KELM AND KBGM. CEILINGS SHOULD RISE AND VISIBILITIES SHOULD RETURN TO P6SM AROUND 15Z SUNDAY MORNING. .OUTLOOK... SUN AFT-SUN NGT...MAINLY VFR, EXCEPT BRIEF RESTRICTIONS POSSIBLE SUN AFTN IN ISOLATED SHRA/TSRA CENTRAL AND SOUTH. MON-EARLY TUE...SHRA AND CHANCE OF TSRA...ASSOCIATED RESTRICTIONS. LATE TUE-WED...MAINLY VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...DGM NEAR TERM...DGM SHORT TERM...DGM LONG TERM...DJP AVIATION...DJP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 306 PM EDT SAT MAY 16 2015 NYZ015-022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072- 171915- YATES-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-OTSEGO- TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE- WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 306 PM EDT SAT MAY 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE OVER SOUTH CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THIS AFTERNOON. SOME OF THE STRONGER STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. FROM LATER SUNDAY...THROUGH MONDAY...AND INTO TUESDAY...MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION. SOME OF THESE SHOWERS AND STORMS COULD PRODUCE VERY HEAVY RAINFALL...WHICH COULD LEAD TO LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ009-016>018-036-037-171915- NORTHERN ONEIDA-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON- SOUTHERN ONEIDA- 306 PM EDT SAT MAY 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. FROM MONDAY NIGHT INTO TUESDAY...SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION. SOME OF THESE SHOWERS AND STORMS COULD PRODUCE VERY HEAVY RAINFALL...WHICH COULD LEAD TO LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Severe winds caused a tree to uproot in Throop.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581374, 581377.